Hypersensitivity reactions including IgE-mediated and delayed cell-mediated reactions to aminoglycosides, clindamycin, linezolid, and metronidazole are rare. For aminoglycosides, allergic contact dermatitis is the most frequent reaction for which patch testing can be a useful step in evaluation. For clindamycin, delayed maculopapular exanthems are the most common reactions. There are case reports of clindamycin associated with drug rash with eosinophilia and systemic symptoms (DRESS), acute generalized exanthematous pustulosis (AGEP), acute febrile neutrophilic dermatosis, and symmetrical drug-related intertriginous and flexural exanthema (SDRIFE). For linezolid, cases of hypersensitivity were exceedingly rare and included urticaria, angioedema, anaphylaxis, delayed rashes, and DRESS. For metronidazole, only rare cases were found across a broad spectrum of reactions including allergic contact dermatitis, fixed drug eruption, angioedema, anaphylaxis, serum sickness-like reaction, SJS/TEN, AGEP, SDRIFE, and a possible case of DRESS. IgE-mediated reactions and anaphylaxis to these types of antibiotics are uncommon, and reports of skin testing concentrations and desensitization protocols are largely limited to case reports and series. Non-irritating skin testing concentrations have been reported for gentamycin, tobramycin, and clindamycin. Published desensitization protocols for intravenous and inhaled tobramycin, oral clindamycin, intravenous linezolid, and oral and intravenous metronidazole have also been reported and are reviewed.
Keywords: Aminoglycosides; Clindamycin; Drug allergy; Hypersensitivity reaction; Linezolid; Metronidazole.
© 2021. The Author(s).